Methadone

Methadone overdose deaths are increasing.Almost one-third of prescription painkiller overdose deaths involve methadone. Six times as many people died of methadone overdoses in 2009 than a decade before. More than 15,500 people die every year of prescription drug overdoses, and nearly one-third of those overdoses involve the drug methadone, according to a recent CDC Vital Signs report. Researchers found that while methadone accounts for only two percent of painkiller prescriptions in the United States, it is involved in more than 30 percent of prescription painkiller overdose deaths.

Methadone has been used for decades to treat drug addiction, but in recent years it has been increasingly prescribed to relieve pain. As methadone prescriptions for pain have increased so have methadone-related fatal overdoses. CDC results showed that six times as many people died of methadone overdoses in 2009 as died in 1999.

Methadone is frequently prescribed for pain because:

  • Methadone, like other painkillers, is commonly prescribed for chronic problems like back pain even though it might not help these problems in the long run.
  • More than 4 million methadone prescriptions were written for pain in 2009, despite U.S. Food and Drug Administration (FDA) warnings about the risks associated with methadone.
  • Methadone is available as a low-cost generic drug. It is often listed as a preferred drug by insurance companies.

Methadone's risks include:

  • The difference between prescribed doses and dangerous doses of methadone is small.
  • Methadone has special risks as a painkiller. For example, taking it more than three times per day can cause the drug to build up in a person's body, leading to dangerously slowed breathing.
  • Methadone can seriously disrupt the heart's rhythm.
  • Methadone can be particularly risky when used with tranquilizers or other prescription painkillers.

In one study, 4 in 10 overdose deaths involving single prescription painkillers. From Jan. 1 to Aug. 31, 2013 in Wisconsin, the Wisconsin Poison Center has been contacted regarding 17 methadone ingestions. These ingestions ranged from accidently taking another person's medication to self-harm behavior.

If you have questions about methadone or any other substance, call Wisconsin Poison Center at 1-800-222-1222.